Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Spokane, WA

July 15, 20224 counties in Washington

NWS Spokane, WA issued this red flag warning at Jul 15, 2022, 3:11 AM PDT for 4 counties in Washington. It took effect at Jul 15, 2022, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2022, 3:11 AM PDT (10:11 UTC)
In effect from
Jul 15, 2022, 12:00 PM PDT
Expired
Jul 15, 2022, 8:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Douglas County, WA, Grant County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 169 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS86 KOTX 151011
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
311 AM PDT Fri Jul 15 2022

...DRY AND BREEZY CONDITIONS FRIDAY AFTERNOON...

.Breezy winds and low relative humidity values this afternoon 
will lead to increased fire weather concerns across the Foothills
of Central Washington Cascades, the Waterville Plateau, and the 
Okanogan Valley.

WAZ703-705-706-151815-
/O.NEW.KOTX.FW.W.0002.220715T1900Z-220716T0300Z/
Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
311 AM PDT Fri Jul 15 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN
VALLEY, FOOTHILLS OF CENTRAL WASHINGTON CASCADES, AND THE
WATERVILLE PLATEAU...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM PDT this evening.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703), Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705) and Fire Weather Zone 706 Waterville 
  Plateau (Zone 706).

* Winds: For the Foothills of Central Washington Cascades and
  Waterville Plateau, northwest 10 to 20 mph with gusts up to 30
  mph. For the Okanogan Valley, south-southwest 10 to 20 mph with
  gusts up to 30 mph. 

* Relative Humidities: 10 to 15 percent.

* Impacts: Rapid fire spread with any new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
225 
WWUS86 KOTX 151959
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1259 PM PDT Fri Jul 15 2022

...DRY AND BREEZY CONDITIONS FRIDAY AFTERNOON...

.Breezy winds and low relative humidity values this afternoon
will lead to increased fire weather concerns across the Foothills
of Central Washington Cascades, the Waterville Plateau, and the
Okanogan Valley.

WAZ703-705-706-160300-
/O.CON.KOTX.FW.W.0002.000000T0000Z-220716T0300Z/
Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
1259 PM PDT Fri Jul 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY,
FOOTHILLS OF CENTRAL WASHINGTON CASCADES, AND THE WATERVILLE
PLATEAU...

* Affected Area: Fire Weather Zone 703 Okanogan Valley, Fire
  Weather Zone 705 Foothills of Central Washington Cascades and
  Fire Weather Zone 706 Waterville Plateau.

* Winds: For the Foothills of Central Washington Cascades and
  Waterville Plateau, northwest 10 to 15 mph with gusts up to 30 
  mph. For the Okanogan Valley, south-southwest 10 to 20 mph with 
  gusts up to 30 mph. 

* Relative Humidities: 9 to 16 percent.

* Impacts: Rapid fire spread with any new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
478 
WWUS86 KOTX 160255
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
755 PM PDT Fri Jul 15 2022

WAZ703-705-706-160400-
/O.EXP.KOTX.FW.W.0002.000000T0000Z-220716T0300Z/
Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
755 PM PDT Fri Jul 15 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY, FOOTHILLS OF 
CENTRAL WASHINGTON CASCADES, AND THE WATERVILLE PLATEAU...

Relative humidity will begin to recover out of critical levels 
into the evening and overnight hours. Winds will remain breezy 
through the rest of the evening before gradually weakening 
overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 15, 2:55 AM PDT, 16 minutes earlier.

Area forecast discussion, Jul 15, 2:55 AM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
255 AM PDT Fri Jul 15 2022

.SYNOPSIS...
The weather will be warm and dry to close out the work week
with a chance for convection over southeast Washington and the
central Panhandle early Friday morning and breezy winds through
the Okanogan Valley and through Cascade gaps Friday afternoon. The
arrival of an upper level trough by the end of the weekend may
bring additional breezy winds and a few mountain showers.

&&

.DISCUSSION...
Friday and Saturday: A large low pressure system currently
moving into northern British Columbia along with strong high
pressure over the southern and southwestern United States keeps the
Pacific Northwest in a dry, southwest flow to start the weekend.
Temperatures today and tomorrow will overall be quite similar with
highs in the mid 80s to mid 90s, which is around normal for this
time of the year. A shortwave trough currently over central Oregon
will move northeast and clip part of our forecast area, namely
southeast Washington into the central Idaho Panhandle. With this
shortwave, precipitable water amounts across the mentioned areas
will increase to 0.75 to 0.80 inches, MUCAPEs will be in the 500-
1000 J/kg range, along with steep lapse rates and strong lift. Cells
are firing up over south-central Oregon, which aren't being well
represented in CAMS. Given the ingredients in place, I do think
there will be the potential for storms across southeastern
Washington and the central/southern Panhandle, although confidence
is low. Any storms that form will be high based with little rain,
with the greatest threat being dry lightning.

The other concerns today will be fire weather across the lee of the
Cascades into the Waterville Plateau and up into the Okanogan Valley
in regards in gusty winds and low relative humidity. The HREF has
increased it's probabilities of seeing sustained winds in excess of
15 mph and RHs below 20% to around 40-60%. For winds in excess of 20
mph, the probabilities become much less. So this isn't quite a slam
dunk case but the fuels in these locations are ready and many models
have sustained winds above the 15 mph critical threshold in these
locations. Because of this, we have opted to issue Red Flag Warnings
for these locations. Winds will be in the 10 to 20 mph range
combined with RHs below 15 to 20% mainly between the 2PM and 8PM
timeframe. The biggest concern will for quick moving grass fires if
ignition occurs. vmt

Sunday through Thursday: Slowly filling/weakening low nested in a
larger weakening positively titled trof drops down into Eastern
Washington Sunday that either moves into Northwest Montana Monday or
remains in place and weakens. This general trof/low pattern coupled
with limited moisture but some instability allows for slight chance
pops across the northern third of the forecast area Sunday and
Monday in addition to increased somewhat gusty westerly winds for
Sunday and Monday as well. Forecast temperatures are still mostly in
the 80s for lowlands and valleys and are expected to be the coolest
two days of the seven day forecast interval. This is followed up
with a weak open trof offshore juxtaposed to a negatively tilted
ridge axis Tuesday and Wednesday. The resulting southwest flow will
allow for warming temps Tuesday however there is likely to be some
weak disturbances ejecting from this offshore trof and passing thru
Washington and Idaho as weak, and dry, cold fronts thus Wednesday
and Thursday forecast temps show a very slight dip after maxing out
Tuesday and there is some potential for increased westerly/southwest
winds across most lowlands and thru the lower Cascade Valleys.
/Pelatti

&&

.AVIATION...
06Z TAFS: VFR conditions will prevail. Winds will be breezy in the
afternoon hours but will remain less than 20kts. Uncertainty in
Friday morning (13z-20z) thunderstorms is beginning to show up in
models. This would impact LWS and PUW. /KM

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  59  87  59  83  56 /   0   0   0   0   0  10
Coeur d'Alene  89  58  87  58  83  55 /   0   0   0   0   0  10
Pullman        85  57  84  56  80  53 /  20   0   0   0   0   0
Lewiston       94  65  93  64  90  61 /  20   0   0   0   0   0
Colville       91  55  87  55  84  53 /   0   0   0   0  10  10
Sandpoint      88  56  85  56  83  53 /   0   0   0   0   0  10
Kellogg        86  61  84  61  81  57 /  20   0   0   0   0  10
Moses Lake     93  58  91  56  86  55 /   0   0   0   0   0   0
Wenatchee      92  62  88  58  84  57 /   0   0   0   0   0   0
Omak           94  59  90  57  86  57 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from noon today to 8 PM PDT this evening for
     Foothills of Central Washington Cascades (Zone 705)-
     Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706).

&&
Hazardous weather outlook, Jul 14, 4:37 AM PDT, 22 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
437 AM PDT Thu Jul 14 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-151145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
437 AM PDT Thu Jul 14 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.